Saturday, Jan 23rd

Last update:05:44:44 AM IST

Recent Posts:
Homearrow News and Events Year 2012

Year 2012

Lack of Protein is Red Light For b’war Peth’s HIV+

Times of India
10 April 2012
By Gitesh Shelke
• ART gives HIV+ CSWs, their kids side effects due to poorly balanced diet
• Their meals are taken away by brothel keepers, reducing their protein intake

For the past few years, Geeta (name changed to protect identity), an HIV+ commercial sex worker (CSW) in the city’s red light area of Budhwar Peth has been living mostly on fast food, as her daily dabba meal delivered from NGO Saheli’s community kitchen is taken away forcibly by the brothel owner. The lack of protein in her diet has meant that Geeta and 55 other HIV+ patients, including 16 children of CSWs, are not responding to the crucial Antiretroviral Therapy (ART). In a bid to bring their diet back on track, Saheli has now decided to stop delivering meals to doorsteps and has instead asked these HIVaffected CSWs and their children to drop in to the community kitchen and pick up their meals, while giving them additional protein–rich food like milk and eggs.

One In Eight Indians Suffers From chronic Sinusitis

NGO director Tejaswi Sevekari told Mirror that of the 850 CSWs registered with Saheli, 52 women are HIV+ as well as their 16 children. “Out of these total, 12 patients have dropped out of the ART regime but the remaining 40 women and 16 children are on ART. It was found that they were suffering a lot of side effects due to the ART, like nausea, dizziness and indigestion, which was unusual,” Sevekari said.

Saheli workers then decided to study the diets of those showing side effects to ART and consulted doctors, following which they realised that these HIV patients were not getting enough of protein in their food.

Dr Sanjay Pujari, an expert in infectious diseases, said that due to improper dietary balance, the women might not be maintaining the correct Body Mass Index (BMI) and this could be causing side effects. “Otherwise, there shouldn’t be any side effects of ART. Sometimes, due to improper food habits, there is lack in haemoglobin which can also give rise to side effects,” Pujari said.

Read more...

Page 34 of 46

Newsletters

 
Newsletters

Publications

 
Know Your Rights!

Link to Aarogya

 
aarogya logo

Suggestions?

 
This is YOUR sites, so if you have suggestions or feedback on how we can improve it for you, please let us know! We do our best to keep up!

Make a Suggestion